In the wake of generally decreasing pain, I decided yet again to attempt to decrease my daily pain medication, which consists primarily of anticonvulsants (carbamazipine and gabapentin). I long ago ditched the opioid variety of pain relief, which is associated with addiction and dose tolerance, primarily because they don't work well over extended periods of time for the type of pain I experience.
As you might recall, in the wake of my HSCT, I started to experience an increase in neuropathic pain. I asked my neurologist if I could increase my daily dose of carbamazipine (then 400 mg) to offset it. I ended up at 700 mg/day, which offered me some great relief, but it has been difficult to tolerate the higher dose.
Over the last couple of weeks, my pain levels have dropped to very acceptable levels. I had attributed the decrease to the HSCT procedure and the post procedural nerve healing that I anticipated. The higher dose of carbamazipine comes with psychologically difficult and uncertain side effects, many of which can also be classic side effects of MS. I recently confirmed this list with Dr. West. For years now, I experience the following, for which I'm unsure as to which item to attribute:
- inability to connect simple thoughts
- inability to find simple, regular words while thinking
- inability to spell common words while typing
- general brain fog
- lack of essential balance
- increased walking and coordination disability
In a heartbeat, I'd trade any of those for pain relief, but altogether, it's a tough pill to swallow (pun intended). You can understand why, when given the opportunity, I would rush to try to decrease the dose. And given the recent overall pain decrease, I gave it my second go a couple of days ago.
Well, it didn't work.
Immediately, I was dealing with a net increase in pain. My left hip is basically always reeling with anxiety, spasms, pins & needles and general discomfort. Pain often starts there and radiates throughout my body. Yesterday, day two of a decrease from 700 mg to 600 mg, I experienced a number of extreme shoulder pain crises while driving and shopping at the local grocery.
As much as I like to think my pain is getting better, it’s clearly still intolerable without high doses of medication. By the way, I won’t dare test lowering my gabapentin dose as I feel it’s a suppressor of general pain conduction throughout my body.
So for now, I will continue to tolerate all the above conditions until I decide to give the next decrease attempt a try. I sit here now writing this as I absorb my reverted morning dose of medication: 400 mg carbapazimine + 600 mg gabapentin. Ahh.
However, it becomes highly motivating to jump the gun on medication reduction when I’m trying to have a simple conversation, and I become embarrassed (dare I say ashamed) that my brain can’t keep up with my desire to contribute. Then there’s the possibility that those symptoms might just be baked into my MS. Thank god for spell checkers.
I'm reminded by the best HSCT coach ever, George Goss, when I told him I was at Month +3. "You still have a lot of healing to do."